Blizzard, Cheyenne
- When
- March 13, 3:45 PM CST to 7:15 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Near zero visibility was reported across the county.
A powerful winter storm system moved across Northwest Kansas during the afternoon from west to east. Not long after the snow starting the high winds developed, causing the visibility to be near zero at times.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A powerful winter storm system moved across Northwest Kansas during the afternoon from west to east. Not long after the snow starting the high winds developed, causing the visibility to be near zero at times. Two waves of snow moved through, the first lasted into the early evening. The second wave mostly remained in East Central Colorado, but did extend into Northwest Kansas during the early evening as it weakened. After the snow had ended the high winds continued into the following day. The peak wind gust was 85 MPH measured at Weskan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 13, 2:51 PM CST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
251 PM MDT Wed Mar 13 2019
.UPDATE...
Issued at 251 PM MDT Wed Mar 13 2019
Late discussion and obs to the west of the CWA have prompted a
late upgrade to the current Blizzard Warning. Have put on another
tier of counties into the current warning. Same time frame.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 245 PM MDT Wed Mar 13 2019
Across the Tri State region this afternoon...cloudy skies abound
with showers pinwheeling thru the CWA as strong upper low lifts
towards the area. Surface cold front currently entering slowly into
western portions of the CWA. As a result...temps are in the 40s and
50s ahead of the front...and 30s along/behind it. For
winds...northerly west in association with the coming front...ESE
west/central zones and still SSE over eastern zones. Speeds gusting
25-40 mph in most area.
For the rest of the afternoon into tonight...still expecting the
transition to warm and showery conditions over to wintry/blizzard
conditions from west to east over the region. Upper low now just
pinwheeling over the CWA at this time. Showers are developing and
moving around the low thru the CWA. With this continuing...have
decided to extend the Flood Watch into Thursday morning. Reports are
in showing roadways flooded/still flooded...so 00z Thursday not a
good time to let it expire.
For the overnight period...model trend still showing best snowfall
in blizzard/advisory areas tapering off to the south and east from 6
inches down to an inch or less. Based on conditions west of the
CWA...will continue mention of previous forecasted strong wind with
soundings as well still showing mixing potential to have 75-85 mph
gusts.
Going into Thursday...overall snowfall expected to wind down thru
the morning as low treks east-northeast. Looking for gradient to
remain over the area thru the day tapering down from 50-60 mph early
on...to near 30 mph by nightfall. Thursday night will have high
pressure return to the area.
For temps...high Thursday in the 30s w/ overnight lows tonight
mainly 20s...w/ mid teens to low 20s Thursday night.
.LONG TERM...(Thursday night through Wednesday)
Issued at 234 PM MDT Wed Mar 13 2019
In the extended period the models are showing an upper-level ridge
over the Western U.S.; along with a surface high pressure center
located over western Wyoming with ridging extending into the High
Plains. This will influence the local area with dry conditions, over
the weekend, and near normal temperatures for the rest of the
period, with the afternoon high temperatures reaching into the to
the upper 40s to middle 50s. Overnight low temperatures will range
between the lower 20s to lower 30s.
The next chance for precipitation, according to the models, looks to
be Monday night into Tuesday. A shortwave trough looks to move into
the region late Monday afternoon and aid in developing, as of now, a
weak surface low east of the Four Corners and southwest of the
Central High Plains region. This system will then move eastward into
the southern High Plains and produce a mixture of light rain and
snow showers for the local area.
Following this minor system dry conditions return during the middle
of the week as high pressure builds back into the High Plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM MDT Wed Mar 13 2019
Storm system moving thru the region will bring a mix of VFR/MVFR
ceilings with visibility in snow/blowing snow down to 1-3sm at
times mainly from 06z-16z Thursday. VFR from 15z-16z onward.
Winds for KGLD...SSE 15-25kts thru 22z this afternoon...then NNW
30-35kts w/ gusts 50-60kts especially after 00z tonight.
Winds for KMCK...ENE around 10kts increasing to 15-25kts by 19z-
20z. By 00z Thursday...NNW 20-30kts w/ gusts to 50-60kts
especially after 03z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
KSZ001>004-013>016-027>029-041-042.
Flood Watch through Thursday morning for KSZ001>004-013>016-
027>029-041-042.
Blizzard Warning until noon MDT /1 PM CDT/ Thursday for KSZ001-
013-027.
Winter Weather Advisory until 1 PM CDT Thursday for KSZ002>004.
CO...High Wind Warning until 3 PM MDT Thursday for COZ092.
Flood Watch through Thursday morning for COZ090>092.
Blizzard Warning until noon MDT Thursday for COZ090>092.
NE...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
NEZ079>081.
Flood Watch through Thursday morning for NEZ079>081.
Blizzard Warning until noon MDT Thursday for NEZ079.
Winter Weather Advisory until 1 PM CDT Thursday for NEZ080-081.
&&
UPDATE...JN
SHORT TERM...JN
LONG TERM...BW
AVIATION...JNHazardous Weather Outlook National Weather Service Goodland KS 252 PM MDT Wed Mar 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 252 PM MDT Wed Mar 13 2019 /352 PM CDT Wed Mar 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Very active weather is expected during this time. Periods of moderate to heavy rainfall are expected through the day across much of the area. This rainfall on frozen and saturated ground could cause flooding. As a result a Flood Watch remains in affect. There will be a threat for isolated thunderstorms mainly along and east of a line from Gove to McCook. The rain will change to snow this afternoon in eastern Colorado and then will gradually change across the rest of the area through the night. 2 to 6 inches can be expected from Kit Carson and Yuma counties into Dundy and Cheyenne county Kansas. 3 inches or less are expected elsewhere. With the very strong north winds expected, blizzard conditions are still expected in Yuma and Kit Carson counties with near Blizzard conditions expected NE Colorado and adjacent Kansas and Nebraska counties. North winds this afternoon into tonight will gusts into the 75 to 85 mph range in eastern Colorado with gusts of 60 to around 70 mph expected over northwest Kansas and extreme southwest Nebraska. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Blizzard or near blizzard conditions will continue through Noon MDT (1 PM CDT). Also on Thursday, north winds will gust to 60 to 70 mph until mid afternoon. Flood Watch in effect through midday Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM BLIZZARD 1 S FLAGLER 39.29N 103.07W
03/13/2019 KIT CARSON CO TRAINED SPOTTER
VISIBILITY FALLING TO LESS THAN A QUARTER
MILE AT TIMES AS WAVES OF SNOW MOVE THROUGH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 11 NNE BETHUNE 39.46N 102.37W
03/13/2019 E0.25 INCH KIT CARSON CO TRAINED SPOTTER
GROUND NOT WHITE BUT CAN SEE ON THE GROUND.
LASTED ABOUT 5-10 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM NON-TSTM WND GST AROYA 38.85N 103.13W
03/13/2019 M60 MPH CHEYENNE CO MESONET
60 MPH WIND GUST MEASURED AT MESONET STATION
UP695, AROYA.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 6 WSW BONNY RESERVOIR 39.60N 102.27W
03/13/2019 E0.25 INCH YUMA CO PUBLIC
LASTED 10 MINUTES STARTING AT 2105Z.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM NON-TSTM WND GST 1 NE KIT CARSON 38.77N 102.79W
03/13/2019 M60 MPH CHEYENNE CO MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL STRATTON 39.30N 102.60W
03/13/2019 E0.25 INCH KIT CARSON CO PUBLIC
&&The national radar mosaic for the moment the first event began.
13 high wind, 2 blizzard, 1 winter weather. Local standard time, as filed.
Near zero visibility was reported across the county.
Near zero visibility was reported across the county.
Due to high winds occurring in surrounding counties, high winds also occurred in Cheyenne County.
Near zero visibility was reported in Sharon Springs. However the blizzard-like conditions lasted for less than three hours.
This wind gust was measured in Weskan.
Law enforcement reported a semi was blown over four miles west of Horace at the intersection of Highway 96 and CR 5. Do not know if the semi was loaded.
The wind gust was measured north of Ludell.
The wind report was measured near Gem.
The wind report was measured in Leoti.
The wind report was measured near Selden.
The wind report was measured near Grinnell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815696, 815697, 815699, 815700, 815698, 815701, 815702, 815703, 815704, 815706, 815705, 815708, 815707, 815709, 815710, 815711.